Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Grand Forks, ND

June 20, 2005Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2005, 10:43 AM CDT for Wadena County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 10:43 AM CDT (15:43 UTC)
Expired
Jun 20, 2005, 11:45 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 11:15 AM CDTTSTM WND GST 761 E Wadena, MNWADENA AIRPORT AWOS REPORTS 66 KNOT PEAK WIND
Jun 20, 11:18 AM CDTTSTM WND DMG3 S Wadena, MNLARGE TREES UPROOTED. WIDESPREAD POWER OUTAGES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201543
SVRFGF
MNC159-201645-
/O.NEW.KFGF.SV.W.0083.050620T1543Z-050620T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1043 AM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WADENA COUNTY IN CENTRAL MINNESOTA

* UNTIL 1145 AM CDT.

* AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THE STORM WAS LOCATED 4
  MILES NORTHWEST OF DEER CREEK...OR 33 MILES EAST OF FERGUS FALLS...
  MOVING TO THE EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WADENA AT 1055 AM
  VERNDALE AND 8 MILES SOUTH OF BLUE GRASS AT 1100 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4679 9515 4638 9516 4638 9481 4678 9481

$$

JDS
2 follow-up statements
000 
WWUS53 KFGF 201614
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1113 AM CDT MON JUN 20 2005

MNC159-201645-
/O.CON.KFGF.SV.W.0083.000000T0000Z-050620T1645Z/
WADENA MN-
1113 AM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 AM CDT FOR
WADENA COUNTY...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THE STORM WAS LOCATED 5 MILES
NORTH OF STAPLES...OR 54 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO
THE EAST AT 50 MPH.

IN ADDITION...ANOTHER THUNDERSTORM WILL BE ENTERING NORTHERN WADENA 
COUNTY IN THE NEXT 10 TO 20 MINUTES. 

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4679 9515 4638 9516 4638 9481 4679 9481

$$

JDS
000 
WWUS53 KFGF 201644
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1144 AM CDT MON JUN 20 2005

MNC159-201654-
/O.EXP.KFGF.SV.W.0083.000000T0000Z-050620T1645Z/
WADENA MN-
1144 AM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR WADENA COUNTY EXPIRED AT 1145
AM CDT...

AT 1144 AM CDT...THE SEVERE THUNDERSTORM IN WADENA COUNTY HAS MOVED
OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1145 AM
CDT.

LAT...LON 4679 9515 4638 9516 4638 9481 4679 9481

$$

DTR/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:35 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 20, 10:35 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1035 AM CDT MON JUN 20 2005

.DISCUSSION...
MAIN CONCERN AT THE MOMENT IS ONGOING SEVERE WEATHER. CLUSTER OF
SEVERE THUNDERSTORMS MOVING ACROSS THE SOUTHERN RED RIVER VALLEY
INTO WEST CENTRAL MINNESOTA. GETTING LOTS OF HIGH WIND REPORTS WITH
THESE CELLS ALONG WITH ISOLATED TORNADOES. IN COORDINATION WITH
SPC...HAVE LOCALLY EXTENDED THE SEVERE THUNDERSTORM WATCH FOR OUR
WEST CENTRAL MN COUNTIES UNTIL NOON. WILL DO ANOTHER FORECAST UPDATE
AROUND THE NOON HOUR TO FRESHEN UP THE FORECAST. SEEING LOTS OF
BLOWOFF CLOUD OVER TO THE NORTH OF THIS TSTM CLUSTER...WHICH IS
AFFECTING THE TEMP RISE TODAY. WITH THE EXCEPTION OF THE SEVERE TSTM
CELLS...THE LOCAL SFC WIND FIELD IS VERY LIGHT...WHICH MAKES IT
TOUGH TO PICK OUT THE SFC FRONT. IN THE MORNING SPC DAY1 DISCUSSION
THEY WERE ALSO MENTIONING THE POSSIBILITY OF TSTM REDEVELOPMENT
ALONG/SOUTH OF INTERSTATE 94 THIS AFTERNOON. HAVE NOT HAD MUCH TIME
TO LOOK AT THIS YET EITHER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WARNINGS FOR RANSOM...RICHLAND AND SARGENT
     COUNTIES FOR A PORTION OF TODAY.
MN...SEVERE TSTM WATCH 503 CONTINUES FOR BECKER...OTTER TAIL...
     HUBBARD...WADENA AND GRANT COUNTIES UNTIL NOON TODAY.

&&

GODON
Hazardous weather outlook, Jun 20, 6:55 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 AM CDT MON JUN 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211141-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
655 AM CDT MON JUN 20 2005

...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT
ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO
DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH
DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON
WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Local storm report, Jun 20, 7:10 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE
Local storm report, Jun 20, 9:04 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     2 S CASSELTON           46.87N 97.21W
06/20/2005  62 MPH           CASS               ND   TRAINED SPOTTER

&&

DM
Local storm report, Jun 20, 9:12 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             8 NW LISBON             46.52N 97.80W
06/20/2005  1.75 INCH        RANSOM             ND   CO-OP OBSERVER

0753 AM     HAIL             GWINNER                 46.22N 97.66W
06/20/2005  0.75 INCH        SARGENT            ND   CO-OP OBSERVER

&&

JSMITH
Local storm report, Jun 20, 9:35 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
935 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     HANKINSON               46.07N 96.89W
06/20/2005                   RICHLAND           ND   LAW ENFORCEMENT

            POWER LINES SNAPPED...TREES DOWN

&&

GUST
Special weather statement, Jun 20, 10:00 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1000 AM CDT MON JUN 20 2005

MNZ024-027-028-030>032-040-201700-
WEST BECKER MN-EAST BECKER MN-GRANT MN-HUBBARD MN-EAST OTTER TAIL
MN-WEST OTTER TAIL MN-WADENA MN-

THE NATIONAL WEATHER SERVICE HAS EXTENDED SEVERE THUNDERSTORM WATCH
503 THROUGH NOON FOR THE FOLLOWING AREAS

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES

BECKER...OTTER TAIL...GRANT...HUBBARD AND WADENA COUNTIES

INCLUDING THE CITIES OF DETROIT LAKES...FERGUS FALLS...ELBOW LAKE
...WADENA AND PARK RAPIDS.

GODON
Local storm report, Jun 20, 10:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1034 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     TSTM WND GST     3 NE VERGAS             46.69N 95.76W
06/20/2005  75 MPH           OTTER TAIL         MN   TRAINED SPOTTER

            WITH NICKEL SIZED HAIL

&&

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:22 PM CDTSevere Thunderstorm WarningFGFBeltrami53 min
Jun 19, 10:32 PM CDTFlash Flood WarningFGFBeltrami10 hr
Jun 20, 12:49 AM CDTSevere Thunderstorm WarningFGFBeltrami41 min
Jun 20, 4:46 AM CDTSevere Thunderstorm WarningFGFHubbard16 min
Jun 20, 9:22 AM CDTSevere Thunderstorm WarningFGFClay31 min
Jun 20, 9:25 AM CDTSevere Thunderstorm WarningFGFWilkin65 min
Jun 20, 10:04 AM CDTSevere Thunderstorm WarningFGFOtter Tail56 min
Jun 20, 10:09 AM CDTSevere Thunderstorm WarningFGFGrant66 min
Jun 20, 10:19 AM CDTTornado WarningFGFGrant56 min
Jun 20, 10:35 AM CDTTornado WarningFGFOtter Tail55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.